Causes of Abdominal Pain After having Diarrhea


Q: For a couple of days last week, I had been experiencing constant stomach pain which it ends almost every time with diarrhea. The pains comes randomly and sometimes really unbearable. But it all stopped two days ago, however, it left me behind a consistent pain at the stomach, near the belly button. I'd figured the case may be too little to consult a doctor but I'm worried nonetheless. Much thanks!


A:   Diarrhea in adults is usually self-limiting. However, significant electrolyte abnormalities may follow. Potassium, in particular, may decrease in diarrhea. Potassium is an important electrolyte in the involuntary movements of the intestine. When it decreases or gets depleted, the intestines may become distended and can cause abdominal pain. Also, after diarrhea, the superficial layer of cells are sloughed off so the intestines may be more sensitive than usual. It may take time for the cells to regenerate. You may want to try Gastrolyte (adult version of Pedialyte) or other oral rehydrating solutions. Instructions are written on the package and are very simple. If this is too distasteful for you, try having at least 1-2 bananas per meal. Banana is also high in potassium and may help with your problem. Congee (rice porridge) has also been proven to improve diarrhea symptoms. If your symptoms persist for a few more days or weeks, I would still suggest you visit a doctor. I do hope you get well soon. Take care.

Comments / Follow Ups

Doctor: Hello Guest,

Thank you for your comment. I understand that you are having pain with constipation. Do you also have stomach pain after diarrhea?

How would you grade the abdominal pain? Is it crampy in nature?

20 ml of Pepto-bismol is a good option but I would think a better option would be to use an agent like glycerol or Metamucil which is better overall and has few side effects.

Also, since you have pain, taking some medications that increase the contraction of the abdomen will increase and the pain will also increase.

Also understand that getting regular bowel movement requires a good amount of fiber in the diet. If the medication does not help you with the pain and the diarrhea, then please see a Doctor after 3 days.

Wishing you the best.

Related Q&A

Q: I have stomach problems frequent bowels movements, sometimes a cramping diarrhea with burning stomach mostly after ...

Q: Hey Doc, I am 27 years old and I have IBS (usually always diarrhea) for about a year now however since last night ...

Q: Is it common medical protocol to be advised to wait 6-8 weeks for C-diff symptoms to go away after completing the pre...

Q: Hi. I'm female. 47. I have lupus (sle). Have had moderate headache (all over head) times severe... for 6 days. S...

Q: Hi my mother have diarrhea for like 2 days we gave her imodiam and metrogyl tab diarrhea have been stop but she has n...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon